Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Great Falls, MT

August 3, 2018Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2018, 1:40 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 1:40 PM MDT (19:40 UTC)
Expired
Aug 3, 2018, 2:15 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 9 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 1:44 PM MDTTSTM WND DMG4 Wsw Great Falls, MTFAA TOWER NOTICING A LARGE PLUME OF DUST TO THE NORTH. ESTIMATES IT TO BE 300 FEET AGL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3784 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS55 KTFX 031940
SVRTFX
MTC013-015-032015-
/O.NEW.KTFX.SV.W.0050.180803T1940Z-180803T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
140 PM MDT FRI AUG 3 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chouteau County in north central Montana...
  Northeastern Cascade County in central Montana...

* Until 215 PM MDT.

* At 140 PM MDT, a severe thunderstorm was located 7 miles west of
  Great Falls, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters in Vaughn reported strong winds 
           near 60 mph.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Great Falls, Black Eagle, Portage, Ulm, Malmstrom Afb, Sand Coulee,
  Tracy, Vaughn, First Peoples Buffalo Jump State Park and
  Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4754 11161 4764 11137 4768 11121 4771 11089
      4745 11079 4732 11155 4737 11168
TIME...MOT...LOC 1940Z 255DEG 27KT 4748 11146 

HAIL...<.75IN
WIND...60MPH
 
$$

JANGLIN
2 follow-up statements
815 
WWUS55 KTFX 031959
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
159 PM MDT FRI AUG 3 2018

MTC013-015-032015-
/O.CON.KTFX.SV.W.0050.000000T0000Z-180803T2015Z/
Chouteau MT-Cascade MT-
159 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

At 157 PM MDT, a severe thunderstorm was located over Black Eagle, or
over Great Falls, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters reported strong winds near Great 
         Falls.

IMPACT...Expect damage to roofs, siding, loose or unanchored 
         items, and trees.

Locations impacted include...
Great Falls, Black Eagle, Portage, Ulm, Malmstrom Afb, Sand Coulee,
Tracy, First Peoples Buffalo Jump State Park and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4752 11157 4763 11136 4768 11121 4771 11089
      4745 11079 4732 11155 4740 11159
TIME...MOT...LOC 1957Z 255DEG 27KT 4751 11127 

HAIL...<.75IN
WIND...60MPH
 
$$

JANGLIN
570 
WWUS55 KTFX 032013
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
213 PM MDT FRI AUG 3 2018

MTC013-015-032022-
/O.EXP.KTFX.SV.W.0050.000000T0000Z-180803T2015Z/
Chouteau MT-Cascade MT-
213 PM MDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 215 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds of 40 to 50 mph are still possible with this thunderstorm.

LAT...LON 4752 11157 4763 11136 4768 11121 4771 11089
      4745 11079 4732 11155 4740 11159
TIME...MOT...LOC 2012Z 255DEG 27KT 4753 11117 

$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:43 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 3, 11:43 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1143 AM MDT Fri Aug 3 2018

...UPDATED AVIATION DISCUSSION...

.UPDATE...

Cold front will continue to progress across the region today.
There is some limited moisture along and ahead of this front. This
could result in some isolated thunderstorm activity this afternoon
and evening...mainly across the southwest. Low RH values and windy
conditions today will also make for a critical fire weather day.
See the Red Flag Warnings for more details. This weekend still
looks to be cooler with less breezy winds. A weak clipper like
system could tap into weak instability each day, bringing some
isolated to scattered chances for showers and thunderstorms.
Although fire weather conditions will improve, there will still be
an elevated risk from dry lightning through the weekend. Updated
the Fire Weather Forecast to reflect this potential impact. Anglin

&&

.SYNOPSIS...

Hot, dry, and breezy conditions will continue critical fire
weather conditions today. A few storms may develop over
southwest Montana this afternoon. A front moves into the
region from the north this weekend, bringing cooler temperatures
with a chance of showers and thunderstorms.

&&

.AVIATION...
Updated 1800Z.

VFR conditions are expected through the forecast period. A mainly
dry cold front will increase winds this afternoon before
diminishing this evening. Isolated thunderstorms are possible
today...mainly in the southwest. Gusty winds and lightning will be
the main aviation threats. Thunderstorm activity will diminish
tonight. VFR conditions are then expected into Saturday. Smoke
from area wildfires may bring hazy conditions at times before the
cold front pushes through...and perhaps reduce visibilities to
just above MVFR values. Anglin

&&

.FIRE WEATHER...

A Red Flag Warning remains in effect through midnight for all of
the TFX fire weather zones. Poor RH recovery was observed across
most areas this morning. A mainly dry cold front still looks to
move across the region today. Breezy winds from this cold front
will meet very low RH values in the single digits and teens and
bring critical fire weather danger. Gusts today could approach 30
MPH in the lower elevations...with 50+ MPH along the Rocky
Mountain Front. A few isolated dry thunderstorms may develop this
afternoon over Central and Southwest Montana with strong wind
gusts possible and little precipitation expected. Improving
conditions are expected into the weekend as humidity moderates
with cooling temperatures and light winds. There is a threat for
dry thunderstorms Saturday afternoon through Sunday, which could
linger at least and elevated fire threat through the weekend.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Fri Aug 3 2018/
Today and tonight...Hot and dry conditions with gusty west winds
across much of the area, along with with isolated dry
thunderstorms over Southwest and Central MT, will be the main
concerns today. Expect gusty west winds over the plains possibly
reaching 35 mph, with gusts reaching near 50 mph along the Rocky
Mountain Front. A disturbance passing east over the region may
bring isolated mostly dry thunderstorms to Southwest and Central
Montana this afternoon and evening. Some storms could produce
frequent lightning and strong wind gusts up to 60 mph.
Temperatures cool a few degrees closer to normal but conditions
will remain very dry. For more details on the impacts of the dry
and breezy conditions, please read the Fire Weather section.

Saturday through next Friday...A front moving through southern
Canada will bring scattered shower and thunderstorm potential to
much of North-Central Montana both Saturday and Sunday afternoons
before high pressure rebuilds from the west Monday. Expect much
cooler temperatures this weekend as a result. The best potential
for showers and storms will be over and near higher terrain and
across the Hi- Line. High pressure builds through the end of the
week, resulting in a return to the dry and warm trend of late.
Expect temperatures back above normal with highs in the mid 90s at
many locations Tuesday and beyond. Critical fire weather
conditions are not anticipated during the period though.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  50  78  51 /  10  10  20  10
CTB  80  51  74  50 /   0  10  40  20
HLN  84  52  79  52 /  10  10   0  10
BZN  83  46  78  48 /  20  10   0  10
WEY  75  36  72  36 /  30  30  10  10
DLN  82  44  76  45 /  10  10   0  10
HVR  89  53  80  53 /  10  10  30  20
LWT  82  51  74  50 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Red Flag Warning until 10 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 12:59 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT FRI AUG 3 2018

MTZ015-031945-
Madison MT-
1259 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND
SOUTHWESTERN GALLATIN COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Virginia City, moving northeast at 30 mph.

Pea sized hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4515 11216 4531 11192 4549 11155 4523 11137
      4515 11138 4505 11193
TIME...MOT...LOC 1858Z 244DEG 25KT 4516 11190

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:59 PM MDTSpecial Weather StatementTFXMadison46 min
Aug 3, 1:45 PM MDTSpecial Weather StatementTFXGallatin45 min
Aug 3, 3:13 PM MDTSpecial Weather StatementTFXJudith Basin17 min
Aug 3, 3:18 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Aug 3, 3:21 PM MDTSpecial Weather StatementTFXGallatin39 min
Aug 3, 3:39 PM MDTSpecial Weather StatementTFXBlaine, Fergus51 min
Aug 3, 4:10 PM MDTSpecial Weather StatementTFXFergus50 min
Aug 3, 4:45 PM MDTSpecial Weather StatementTFXFergus45 min
Aug 3, 5:26 PM MDTSpecial Weather StatementTFXTeton19 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.